New Mexico, 2003

Hail and Damaging Wind in New Mexico, June 23, 2003

June 23, 2003 · NWS ABQ · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 2:09 PM MST, 11 minutes earlier.

Area forecast discussion, Jun 23, 2:09 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT MON JUN 23 2003

LOTS GOING ON FOR SUMMER WITH RED FLAG WARNINGS ACROSS THE NORTH AND
WEST AND A SEVERE THUNDERSTORM WATCH FOR THE SOUTHEAST.

STRONG UPPER TROUGH OVER THE NORTHERN ROCKIES AND GREAT BASIN IS
THE MAIN PLAYER FOR NEXT 48 HOURS. TROUGH CONTINUES TO DEEPEN
THROUGH 12Z TUESDAY BEFORE IT BEGINS TO LIFT NORTHEAST TUESDAY
NIGHT THROUGH THURSDAY. AT THE SAME TIME...STRONG SUBTROPICAL RIDGE
BUILDS WEST OVER W TX AND SE NM. TROPICAL MOISTURE TO INFILTRATE THE
SE AND PORTIONS OF THE EASTERN PLAINS ALONG THE WESTERN PERIPHERY OF
THE RIDGE. ENOUGH INSTABILITY DUE TO HOT AFTERNOON TEMPERATURES
TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS WITH A FEW REACHING
SEVERE LIMITS. THUS...SPC HAS ISSUED SEVERE THUNDERSTORM WATCH BOX
567 FOR THE SOUTHEAST AND PORTIONS OF THE EASTERN PLAINS UNTIL 8
PM...HOWEVER CURRENT MOTION OF STORMS SHOULD ALLOW FOR THE MAJORITY
OF THE STRONGEST STORMS TO EXIT OUR CWA AROUND 6 PM.

THE NEXT CULPRIT IS THE FIRE DANGER. VERY DRY AND BREEZY ATMOSPHERE
ACROSS THE WESTERN AND NORTHERN PORTIONS OF THE CWA TO PERSIST
THROUGH WEDNESDAY. WINDIEST DAY LOOKS TO BE TUESDAY WITH WIND
SLACKING OFF A BIT ON WEDNESDAY. RED FLAG WARNING CONTINUES
THROUGH THIS EVENING WITH A FIRE WEATHER WATCH IN THE WORKS FOR
TUESDAY.

BEYOND WEDNESDAY...UPPER RIDGE CONTINUES TO RETROGRADE WEST BUILDING
OVER MUCH OF SOUTHERN NEW MEXICO AS A COLD FRONT DROPS INTO THE
NORTHEAST WED NIGHT. THE FRONT LOOKS SIGNIFICANT FOR EARLY SUMMER
WITH TEMPERATURES FALLING 10 TO 20 DEGREES ACROSS THE NORTHEAST
THURSDAY. HOW MUCH RAIN WILL BE ASSOCIATED WITH THE FRONT IS STILL
IN QUESTION. WILL PAINT THE EAST WITH SLIGHT CHANCES FOR NOW. THE
FRONT CONTINUES SOUTH AND WEST MOVING WEST OF THE CENTRAL MOUNTAINS
BY THU AM. EAST WINDS INTO THE RGV LOOKING BETTER...BUT WILL WAIT
FOR A FEW MORE MODEL RUNS. MOISTURE LEAKS INTO THE GILA AND POSSIBLY
FARTHER NORTH ALONG THE CONTINENTAL DIVIDE FRI AND SAT GIVING RISE
TO A DRY LIGHTNING THREAT. LINGERING MOISTURE AND UPSLOPE MAY HELP
INCREASING RAIN CHANCES TO CHANCE CATEGORY ACROSS THE EASTERN SLOPES
FRIDAY WITH SLIGHT CHANCES ACROSS THE EASTERN PLAINS. COOLER
TEMPERATURES THURSDAY CENTRAL AND SOUTHEAST WITH MOST AREAS
RECOVERING ON FRIDAY AND INTO THE WEEKEND.

PRELIMINARY NUMBERS...

FARMINGTON................ 054/088 052/085 050 49000
GALLUP.................... 043/087 042/085 041 49000
GRANTS.................... 050/088 049/088 048 49000
GLENWOOD.................. 047/095 048/094 052 49000
CHAMA..................... 037/079 040/076 037 49000
LOS ALAMOS................ 050/082 053/083 049 49000
RED RIVER................. 036/074 039/075 037 49000
TAOS...................... 045/083 044/086 044 49000
SANTA FE.................. 048/084 051/084 047 49000
SANTA FE AIRPORT.......... 050/088 053/086 049 49000
ESPANOLA.................. 050/092 052/090 048 49000
ALBUQUERQUE HEIGHTS....... 061/093 061/090 060 49000
ALBUQUERQUE VALLEY........ 056/096 056/093 055 49000
ALBUQUERQUE FOOTHILLS..... 056/089 056/088 055 49000
ALBUQUERQUE WEST MESA..... 061/094 061/091 060 49000
SOCORRO................... 058/097 057/095 056 49000
SANDIA PARK/CEDAR CREST... 050/083 051/080 048 49000
MORIARTY/ESTANCIA......... 047/087 048/085 045 49000
CARRIZOZO................. 061/094 059/095 056 49000
RUIDOSO................... 057/084 054/085 051 490-1
RATON..................... 045/088 048/083 043 49000
LAS VEGAS................. 052/087 052/084 046 49000
ROY....................... 055/089 055/085 049 49000
CLAYTON................... 060/091 060/086 050 49000
SANTA ROSA................ 062/095 062/092 057 49000
TUCUMCARI................. 067/095 066/093 059 49100
FORT SUMNER............... 065/095 065/093 059 49100
CLOVIS.................... 068/095 067/095 060 49412
PORTALES.................. 068/096 067/096 060 49412
ROSWELL................... 068/099 069/098 065 49211

.ABQ...RED FLAG WARNING THIS EVENING NMZ101>103 AND NMZ105>107.
...FIRE WEATHER WATCH TUESDAY NMZ101>103 AND NMZ105>107.

GB
Hazardous weather outlook, Jun 23, 9:45 AM MST, 4 hours 35 minutes before
NMZ001>021-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND JUST WEST
OF THE TEXAS BORDER MAINLY FROM QUAY COUNTY SOUTH TO EASTERN CHAVES
COUNTY. DRYLINE AND AFTERNOON HEATING MAY ALLOW FOR A FEW
THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON INTO THE EARLY EVENING
HOURS. MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND
GUSTY DOWNBURST WINDS.

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR ALL
BUT THE EAST CENTRAL PLAINS AND FAR NORTHEAST PLAINS DUE TO LOW
HUMIDITY AND WINDS.

.DAYS TWO THROUGH SEVEN...

...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR ALL BUT THE EAST CENTRAL
PLAINS AND FAR NORTHEAST PLAINS DUE TO LOW HUMIDITY AND WINDS...

THUNDERSTORMS MAY ONCE AGAIN DEVELOP ALONG THE EASTERN NEW MEXICO
DRYLINE TUESDAY AFTERNOON. A FEW STORMS COULD PRODUCE LARGE HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 300 PM AND 800 PM THIS
EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Curry

When
June 23, 2:20 PM MST
Where
Curry County, 3 mi N of Broadview
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -103.217

Thunderstorm Wind, Roosevelt

When
June 23, 2:40 PM MST
Where
Roosevelt County, Portales
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.183, -103.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365128, 5365442.